Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A factorization theorem for groups and Lie algebras

Author: Eugene Schenkman
Journal: Proc. Amer. Math. Soc. 68 (1978), 149-152
MSC: Primary 17B60; Secondary 20F05
MathSciNet review: 0469996
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A proof is given for a generalization of a theorem of Mennicke that each member of a certain family of groups defined by generators and relations is finite. This leads to the following theorem on factorization of groups.

Theorem. Let G be generated by abelian subgroups A, B, C, such that $ [A,B] \leqslant A,[B,C] \leqslant B,[C,A] \leqslant C$; then the second derived group, $ G''$ is nilpotent of class at most 3.

Also proved is the analogue of the above theorem for Lie algebras.

References [Enhancements On Off] (What's this?)

  • [1] Jens Mennicke, Einige endliche Gruppen mit drei Erzeugenden und drei Relationen, Arch. Math. (Basel) 10 (1959), 409–418 (German). MR 0113946
  • [2] Eugene Schenkman, Group theory, Robert E. Krieger Publishing Co., Huntington, N.Y., 1975. Corrected reprint of the 1965 edition. MR 0460422

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 17B60, 20F05

Retrieve articles in all journals with MSC: 17B60, 20F05

Additional Information

Keywords: Generators, relations, factorization, abelian subgroup, abelian subalgebras, derived subgroup, derived subalgebra, nilpotent
Article copyright: © Copyright 1978 American Mathematical Society